Alert archive / Alabama / Tornado Warnings in 2009
Tornado Warning 174, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Dec 14, 2009, 4:16 PM CST for Barbour County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 14, 2009, 4:16 PM CST (22:16 UTC)
- Expired
- Dec 14, 2009, 5:00 PM CST
- In force
- 44 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Barbour County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 367 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 446 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KBMX 142216
TORBMX
ALC005-142300-
/O.NEW.KBMX.TO.W.0174.091214T2216Z-091214T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
416 PM CST MON DEC 14 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHWESTERN BARBOUR COUNTY IN SOUTHEAST ALABAMA...
THIS INCLUDES THE CITY OF CLIO...
* UNTIL 500 PM CST
* AT 415 PM CST...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES SOUTHWEST OF
DOSTER...MOVING EAST AT 25 MPH.
* THE TORNADO WILL BE NEAR...
DOSTER BY 425 PM CST...
6 MILES SOUTH OF CLIO BY 440 PM CST...
BLUE SPRINGS STATE PARK AND TYLER CROSSROADS BY 450 PM CST...
TEXASVILLE BY 500 PM CST...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3164 8574 3170 8572 3176 8569 3178 8567
3180 8567 3189 8548 3171 8538 3171 8541
3163 8541 3162 8542 3162 8573
TIME...MOT...LOC 2217Z 254DEG 23KT 3158 8573
$$
142 follow-up statements
000
WWUS54 KBMX 142246
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
446 PM CST MON DEC 14 2009
ALC005-142300-
/O.CON.KBMX.TO.W.0174.000000T0000Z-091214T2300Z/
BARBOUR AL-
446 PM CST MON DEC 14 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CST FOR
SOUTHWESTERN BARBOUR COUNTY...
* AT 445 PM CST...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES SOUTHWEST OF
DOSTER...MOVING EAST AT 25 MPH.
* THE TORNADO WILL BE NEAR...
7 MILES SOUTH OF CLIO BY 455 PM CST...
BLUE SPRINGS STATE PARK AND 6 MILES SOUTH OF TYLER CROSSROADS BY
500 PM CST...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3163 8566 3174 8561 3181 8544 3171 8538
3171 8541 3163 8541 3162 8542
TIME...MOT...LOC 2246Z 253DEG 14KT 3161 8562
$$
14000
WWUS54 KBMX 142248
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
448 PM CST MON DEC 14 2009
ALC005-142300-
/O.CON.KBMX.TO.W.0174.000000T0000Z-091214T2300Z/
BARBOUR AL-
448 PM CST MON DEC 14 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CST FOR
SOUTHWESTERN BARBOUR COUNTY...
AT 445 PM CST...TRAINED WEATHER SPOTTERS REPORTED A TORNADO. THIS
TORNADO WAS LOCATED NEAR BLUE SPRINGS STATE PARK...OR 6 MILES SOUTH
OF CLIO...MOVING NORTHEAST AT 25 MPH.
THE TORNADO WILL BE NEAR...
BLUE SPRINGS STATE PARK AND TYLER CROSSROADS BY 455 PM CST...
TEXASVILLE AND 8 MILES SOUTH OF MILLERS FORD BY 500 PM CST...
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3163 8566 3174 8561 3181 8544 3171 8538
3171 8541 3163 8541 3162 8542
TIME...MOT...LOC 2249Z 245DEG 23KT 3164 8555
$$
14What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Dec 14, 3:33 PM CST, 43 minutes earlier.
Area forecast discussion, Dec 14, 3:33 PM CST, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 333 PM CST MON DEC 14 2009 .SHORT TERM...TONIGHT AND TUESDAY. SURFACE WARM FRONT WAS LOCATED ACROSS THE SOUTHERN PART OF CENTRAL ALABAMA THIS AFTERNOON. SURFACE BASED INSTABILITY WAS LIMITED TO AREAS SOUTH OF THE FRONT...GENERALLY FROM LIVINGSTON TO EUFAULA. THIS SURFACE BASED INSTABILITY AXIS/WARM FRONT WILL PUSH SLOWLY NORTHWARD OVERNIGHT BUT SHOULD REMAIN GENERALLY SOUTH OF INTERSTATE 20. SURFACE DEW POINTS HAVE INCREASED EVEN NORTH OF THE WARM FRONT INTO THE UPPER 50S NORTH OF INTERSTATE 20. SOME ELEVATED INSTABILITY EXISTS NORTH OF THE PREVIOUSLY DESCRIBED BOUNDARY...THEREFORE WILL MENTION THUNDER POSSIBLE AT ALL LOCATIONS OVERNIGHT. A COLD FRONT ENTERS CENTRAL ALABAMA FROM THE NORTHWEST LATE TONIGHT...ONLY ENHANCING MOISTURE CONVERGENCE AND RAIN POTENTIAL. A FEW STRONG STORMS ARE POSSIBLE IN THE SURFACE BASED INSTABILITY ZONE SOUTH. THE MAIN THREAT APPEARS TO BE LOCALLY HEAVY RAINFALL... WHERE THE PRECIP WATER VALUES ARE OVER 1.5 INCHES WHICH IS SEVERAL STANDARD DEVIATIONS ABOVE NORMAL...OR NEAR 200% OF NORMAL. A FEW THUNDERSTORM WIND GUSTS MAY ALSO OCCUR...BUT THE MOISTURE LEVELS PRESENT WILL MINIMIZE THEIR OCCURRENCE. A FLASH FLOOD WATCH HAS BEEN POSTED FOR AREAS SOUTH AND SOUTHEAST THROUGH TUESDAY. IT APPEARS THAT THE HEAVIEST RAINFALL WILL OCCUR THE REMAINDER OF THIS AFTERNOON THROUGH NOON TUESDAY...AN ADDITIONAL 3 TO 4 INCHES MAY FALL. THIS ALSO HAPPENS TO BE WHERE THE HEAVIEST RAIN OCCURRED OVER THE PAST 48 HOURS OR SO. SATURATED BOUNDARY LAYER CONDITIONS WILL PREVAIL DURING THE OVERNIGHT HOURS WITH THE POTENTIAL OF COOLING AS A COLD FRONT APPROACHES FROM THE NORTHWEST. MODEL SOUNDINGS INDICATE THE COMBINATION OF VERY LOW CLOUD COVER AND FOG. WILL RE-ISSUE THE DENSE FOG ADVISORY UNTIL 10 AM TUESDAY MORNING AREAWIDE WITH SOME IMPROVEMENT EXPECTED FROM NORTHWEST TO SOUTHEAST TUESDAY MORNING. THE FRONT THAT PUSHES IN ON TUESDAY APPEARS TO BE QUITE STRONG. HIGH TEMPERATURES WILL BE SOME 10 DEGREES LOWER THAN TODAY...GENERALLY IN THE 50S. THIS FRONT DROPS THINGS CLOSER TO NORMAL FOR MID DECEMBER. .LONG TERM...WEDNESDAY THROUGH SUNDAY. RATHER QUIET PERIOD EXPECTED AS HIGH PRESSURE REMAINS IN PLACE THROUGH THE WORK WEEK AND A DRY COLD FRONT BRINGS A RE-ENFORCING SHOT OF COOLER AIR ACROSS THE AREA DURING THE WEEKEND. OVER-ALL TEMPERATURES WILL BE CLOSE TO SEASONAL NORMALS(50S/30S) THROUGH THE WEEK...THEN SLIGHTLY COLDER DURING THE WEEKEND. 50 && .AVIATION...18Z TAF DISCUSSION. POOR CONDITIONS ARE EXPECTED TO CONTINUE ACROSS ALL SITES FOR THE ENTIRE 24 HOUR FORECAST PERIOD. VISIBILITIES COULD IMPROVE SOME ACROSS THE NORTHERN TAF SITES THIS AFTERNOON...BUT BY EVENING THEY ARE EXPECTED TO BACK DOWN. A SHORT PERIOD OF CLEARING COULD OCCUR ACROSS TCL THROUGH 21Z WHICH IS NOT REFLECTED ON THE TAF FORECAST. A SMALL AREA OF CLEAR SKIES ACROSS NORTHERN MISSISSIPPI COULD MAKE ITS WAY TOWARDS TCL. HOWEVER...IF THIS OCCURS IT WILL BE VERY SHORT LIVED AND I AM NOT COMPLETELY CONFIDENT THAT IT WOULD EVEN LAST MORE THAN 30 MINUTES. RAIN HAS NOW BEGAN MOVING NORTH AFFECTING THE SOUTHERN TAF SITES. ON AND OFF SHOWERS AND THUNDERSTORMS ARE EXPECTED AT THROUGH THE NEXT 24 HOURS. RAIN COULD BE VERY HEAVY AT TIMES AND COULD BRIEFLY REDUCE VISIBILITIES BACK DOWN TO AT LEAST IFR. EXPECTING FOR THE HEAVIER RAIN SHOWERS TO ONLY AFFECT THE SOUTHERN TAF SITES. WILL ADJUST THE FORECAST IF NEEDED IF IT APPEARS OTHERWISE SINCE COMPUTER MODELS ARE CONFIDENT THAT THE HEAVY RAIN WILL REMAIN SOUTHWARD. A COLD FRONT WILL THEN BEGIN TO MOVE IN FROM THE NORTH AFTER 00Z TONIGHT. EXPECT A WIND SHIFT TO THE NORTH AFTER THE FRONT MOVES THROUGH...BUT NOT EXPECTING CEILINGS TO LIFT A WHOLE LOT UNFORTUNATELY. 10/ARM && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 65 51 52 33 55 / 30 70 30 10 10 ANNISTON 63 53 54 34 57 / 40 90 50 10 10 BIRMINGHAM 67 49 53 33 56 / 40 90 50 10 10 TUSCALOOSA 66 48 55 33 57 / 60 90 60 10 10 CALERA 64 52 54 35 56 / 70 90 60 10 10 AUBURN 64 55 60 37 57 / 100 100 80 10 10 MONTGOMERY 68 58 58 39 60 / 100 100 90 10 10 TROY 71 60 62 40 59 / 100 100 100 20 10 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Dec 14, 3:11 PM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 311 PM CST MON DEC 14 2009 ALZ011>015-017>050-152100- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 311 PM CST MON DEC 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW STRONG THUNDERSTORMS...WITH FREQUENT LIGHTNING STRIKES AND GUSTY WINDS...ARE POSSIBLE THIS AFTERNOON AND TONIGHT. THE BEST CHANCE FOR STRONG STORMS WILL BE SOUTH OF A LINE FROM LIVINGSTON...TO WETUMPKA...TO UNION SPRINGS. HEAVY RAINFALL IS EXPECTED ACROSS PORTIONS OF SOUTHEASTERN AND SOUTH CENTRAL ALABAMA. RAINFALL RATES IN EXCESS OF 1.5 INCHES PER HOUR COULD RESULT IN FLASH FLOODING THIS AFTERNOON AND TONIGHT. THE AREA OF GREATEST CONCERN IS ALONG AND SOUTH OF A LINE FROM ROANOKE TO BILLINGSY TO THOMASTON. A DENSE FOG ADVISORY IS IN EFFECT THIS AFTERNOON AND TONIGHT AREA WIDE. VISIBILITY WILL BE REDUCED TO LESS THAN ONE QUARTER OF A MILE AT TIMES. DRIVERS ARE ENCOURAGED TO EXERCISE CAUTION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE CHANCE FOR STRONG THUNDERSTORMS...WITH FREQUENT LIGHTNING STRIKES AND GUSTY WINDS...WILL CONTINUE ACROSS THE SOUTH HALF OF CENTRAL ALABAMA THROUGH AROUND NOON ON TUESDAY. FLASH FLOODING POTENTIAL WILL CONTINUE ON TUESDAY DUE TO THE THREAT OF HEAVY RAIN...MAINLY ACROSS THE SOUTHEAST PORTIONS OF CENTRAL ALABAMA. A DENSE FOG ADVISORY WILL REMAIN IN EFFECT THROUGH 10 AM TUESDAY. DRIVERS ARE ENCOURAGED TO EXERCISE CAUTION. HEAVY RAINFALL MAY RESULT IN SOME RIVER FLOODING ACROSS SOUTHEASTERN ALABAMA THROUGH MIDWEEK. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Dec 14, 3:24 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
324 PM CST MON DEC 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HEAVY RAIN AUBURN 32.59N 85.48W
12/14/2009 E1.50 INCH LEE AL EMERGENCY MNGR
APPROXIMATELY 4 TO 6 INCHES OF STANDING WATER ON A FEW
ROADS IN AND AROUND AUBURN AND OPELIKA. RADAR ESTIMATES
SHOW 1 TO 2 INCHES OF RAIN HAS FALLEN IN THE LAST 3
HOURS.
&&
GOLDENThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 14, 10:00 AM CST | Flash Flood Watch | BMX | Autauga, Barbour, Bullock, Chambers, Dallas, Elmore and 7 more | 29 hr |
| Dec 14, 12:34 PM CST | Flash Flood Warning | BMX | Barbour, Bullock | 3 hr |
| Dec 14, 1:19 PM CST | River Flood Warning | BMX | Montgomery | 17 hr |
| Dec 14, 1:55 PM CST | Flash Flood Warning | BMX | Russell | 2 hr |
| Dec 14, 2:49 PM CST | Dense Fog Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 12 hr |
| Dec 14, 3:26 PM CST | Flash Flood Warning | BMX | Barbour, Bullock, Lee, Macon, Montgomery, Pike and 1 more | 4 hr |
| Dec 14, 3:45 PM CST | Areal Flood Advisory | BMX | Chambers, Randolph | 2 hr |
Nearby
Tornado Warnings in Alabama, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.